Thomas McGowan

Photo of Thomas McGowan. He is a young man with fair skin and neatly combed brown hair in a side part, wearing a dress shirt and vest. He is smiling at the camera, showing hazel eyes and straight teeth.Name: Thomas Oliver McGowan.
Died: November 11, 2016.
Age at death: 18.
Cause of death: Neuroleptic malignant syndrome.
Location: Bristol, England, UK.

Details:
Thomas, called by his middle name Oliver, barely survived meningitis twice when he was only a baby. He was diagnosed with epilepsy, autism, cerebral palsy, and a developmental disability.

He was funny, vibrant, and full of energy. His family loved him. He was a student at National Star college, which educates and trains people with disabilities. He was a talented sportsman, playing football on teams for young people with CP and ranking third best in the country for disabled athletes in the 200-meter dash. He was headed for the Paralympics.

He was eighteen when he started having simple partial seizures that his medication wouldn’t stop, and had to be taken to the hospital. Knowing that Oliver had had bad reactions to neuroleptics before, he and his parents told paramedics, and later the doctors at the hospital, that he was not to be given these medications.”Please don’t give me anti-psychotics,” Oliver said. “They mess with my brain.”

Anxious and agitated, going in and out of periodic seizures, Oliver was peppered with questions by multiple people at the same time. Police and security guards got involved at some point; everyone ignored his parents’ instructions to find him a quiet place, talk to him one-on-one, and give him time to reply. Confused and severely stressed, he was restrained and thrown onto a hospital bed even though his parents warned doctors that restraint made him extremely anxious.

Oliver was finally sedated and intubated to control the seizure activity. He had been in the hospital three days when a consultant neuropsychologist saw Oliver’s unusual behavior and decided that he must have post-seizure psychosis–even though he knew Oliver had a developmental disability which explained his behavior–he was an autistic young man in an unfamiliar hospital environment, just waking up from sedation.

The doctor decided to ignore Oliver’s and his parents’ warnings and gave Oliver Olanzapine.

Oliver’s temperature spiked. He showed signs of neuroleptic malignant syndrome, a rare but deadly reaction to neuroleptics that causes the brain to swell, forcing itself through the hole at the base of the skull. His seizures increased in frequency, and his parents demanded a brain scan. But he wasn’t taken off the Olanzapine until two days had passed. When doctors finally did the brain scan, they found Oliver had suffered a catastrophic brain injury. Although he had emergency surgery to relieve the swelling on his brain, it turned out to be too severe to recover from.

Oliver was taken off life support and died.

Neuroleptic malignant syndrome is considered a rare side effect, but it seems to be more common among autistics than most. Neuroleptics, also called antipsychotics, are used to combat psychosis and as sedatives, and are often prescribed off-label for autistic people. Risperidone, an antipsychotic, is approved for use in autistic people with severe meltdowns, but no other antipsychotic has been clinically tested and labeled for use in autism. Some doctors use these medications as chemical restraints; others prescribe them by default simply because their patient is autistic. Autistic people often have bad reactions or paradoxical reactions to medication. When Oliver’s parents warned the doctors that he was not to be given antipsychotics because he had reacted badly to them in the past, they were giving the doctors information that would have saved his life if only the doctors had listened to it. –Ed.

References:
Autistic Bristol teenager Oliver McGowan’s death was ‘avoidable’
Police to investigate Oliver McGowan’s death in Southmead Hospital
NHS staff must complete new mandatory training after autistic teenager’s death
Death of autistic teenager at Bristol hospital will be reviewed again
New review into autistic teen’s death
Autistic teenager’s condition led to death caused by antipsychotic drugs, inquest hears
Better learning disability training for doctors might have saved my son’s life
Consultant right to prescribe anti-psychotic drug to autistic teenager, says coroner
Day by day: The full story of how Bristol boy died in Southmead Hospital
Doctor’s ‘apology’ after teen’s death
Family of ex-Cheltenham pupil slam ‘arrogant’ doctors after inquest
Father blames medication and ‘arrogant doctors’ for death of his autistic son
Bereaved mother’s campaign for autistic son
Grieving parents become detectives after suspecting cover-up on son’s death

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s